Missouri, 2019

Flash Flooding and Hail in Missouri, June 1 to 4, 2019

June 1 to 4, 2019 · NWS SGF · 24 events in 12 counties and zones

S. to the lower Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of showers and thunderstorms developed over the Missouri Ozarks from the afternoon of the 3rd to the evening of the 7th as several upper level disturbances and an upper level trough moved from the southwest U.S. to the lower Mississippi Valley. The first round of storms developed during the afternoon and evening of the 3rd, and set the stage for isolated flash flooding on the afternoon of the 4th, mainly over central and southwest Missouri. Greater than two inches of rain fell quickly near Fort Leonard Wood, Mountain Grove and Nixa. Isolated severe wind gusts also occurred from the mid to late afternoon of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 1, 2:43 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 1, 2:43 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
343 PM CDT Sat Jun 1 2019

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Sat Jun 1 2019

Isolated showers/tstms have popped up over the past hour east of
KSGF. Updrafts so far haven't been sustained, and we have only
seen a few isolated lightning strikes. Believe this activity will
be diurnally driven with continued chances for a few storms this
afternoon. Shear supports multicell/pulse type convection with
gusty winds/small hail.

Overall better chances for scattered storms will be tied to a cold
front that now extends from eastern IA-northern MO into northeast
KS. Seeing some pockets of cu develop and isolated tstms along
the front attm. Most high res short term guidance does eventually
break out scattered convection in the frontal zone to varying
degrees as it moves southeast into central and southern MO. Strong
instability with mlcapes close to 2500-3500 j/kg into the early
evening along with 0-6km bulk shear increasing to 30-40kts will
support large hail/damaging winds (dcapes 1000-1200 j/kg) with
isolated storms. Storms will move south into our cwfa during the
evening hours then gradually weaken and/or shift southeast of the
area after 06z.

Weak high pressure will move into southern IA/northern MO by
Sunday afternoon with the remains of the sfc front extending from
southeast KS in far sw MO and northern AR. Some diurnally driven
convection will be possible in those areas.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM CDT Sat Jun 1 2019

Scattered convection will be possible on an almost daily basis
through this period. Mid level heights will build somewhat
Monday/Tuesday with more limited chances. The ridge will shift
east and weaken as a shortwave moves into the central/southern
Plains Wednesday/Thursday with overall better chances for
showers/thunderstorms. Will need to watch for some heavier
rainfall potential during this time. Guidance varies by Friday and
Saturday on the eastward progress of the upper system. Rain
chances may linger into Friday/Saturday favoring the eastern cwfa,
but confidence by this time is lower than normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 338 PM CDT Sat Jun 1 2019

KSGF/KJLN/KBBG tafs: VFR early with scattered thunderstorms
possible by 03z-07z with a frontal passage. Brief IFR
visibilities will occur with heavier showers. Weak high pressure
will build into northern MO late in the period behind the front.
and will watch trends for lowering ceilings after the fropa.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Jun 1, 3:09 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
409 PM CDT Sat Jun 1 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
409 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Scattered thunderstorms will affect the region, mainly this
evening.

One area of storms over south central Missouri will produce wind
gusts of up to 50 mph and dime sized hail with isolated stronger
storms through 8 pm.

Scattered storms will also occur with a front that will move
south into the outlook area tonight. Stronger instability and
vertical wind shear will support a few strong to severe storms
with hail up to two inches in diameter and wind gusts of 60 mph.
This activity will weaken toward midnight as it begins to shift
south and east of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic thunderstorms are expected across the outlook area for
much of next week. While it is too early to tell precisely where
thunderstorms will track, a renewed risk for flooding may
materialize over parts of the outlook area. The best chances for
heavier rain appears to be Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Jun 1, 3:00 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
400 PM CDT Sat Jun 1 2019

MOZ106-012145-
Oregon MO-
400 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OREGON COUNTY UNTIL
445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Alton, or 13 miles east of West Plains, moving south at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Koshkonong...                     Rover...
Couch...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3676 9167 3679 9148 3650 9132 3650 9167
TIME...MOT...LOC 2100Z 337DEG 19KT 3672 9161

Wise

The radar

The Pleasant Hill radar (KEAX), 99 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 6 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
June 1, 4:50 PM CST
Where
Vernon County, 4.1 mi SSW of Horton to 4.09 mi SSW of Horton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.927, -94.414

A farm outbuilding partially collapsed due to high winds. A picture of the damage was received via social media.

Thunderstorm Wind, Vernon

When
June 1, 4:52 PM CST
Where
Vernon County, 0.69 mi N of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.030, -94.370

A wind gust of 60 mph was reported near Nevada by the public.

Thunderstorm Wind, Vernon

When
June 1, 4:54 PM CST
Where
Vernon County, 2.14 mi SSE of Horton to 1.91 mi SSE of Horton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -94.370

A tree was reported down on Route D near Interstate 49.

Thunderstorm Wind, Vernon

When
June 1, 5:10 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada to 0.7 mi E of Nevada Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
37.840, -94.350

Trees and power lines were reported down.

Thunderstorm Wind, Vernon

When
June 1, 5:11 PM CST
Where
Vernon County, 1.09 mi E of Dederick
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.850, -94.110

An estimated 70 mph wind gust was reported near Sulfur Springs.

Thunderstorm Wind, Vernon

When
June 1, 5:12 PM CST
Where
Vernon County, Schell City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.020, -94.120

A large tree was reported down.

Thunderstorm Wind, Vernon

When
June 1, 5:16 PM CST
Where
Vernon County, 1.09 mi E of Moundville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.770, -94.450

Wind gusts were estimated up to 60 mph by the Emergency Manager.

Thunderstorm Wind, Vernon

When
June 1, 5:19 PM CST
Where
Vernon County, 1.49 mi NNE of Bronaugh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.700, -94.470

A large tree limb was broken by estimated wind gusts of 60 mph.

Thunderstorm Wind, Vernon

When
June 1, 5:24 PM CST
Where
Vernon County, 0.55 mi W of Sheldon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -94.310

A trained spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Barton

When
June 1, 5:44 PM CST
Where
Barton County, 4.87 mi N of Kenoma
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.500, -94.190

Estimated 60 mph winds were reported that downed limbs 5 miles east of Lamar on Highway 160.

Hail, Howell

When
June 4, 1:55 PM CST
Where
Howell County, 1.11 mi E of Caulfield
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -92.100

The public reported hail up to the size of quarters in Caulfield.

Hail, Howell

When
June 4, 2:09 PM CST
Where
Howell County, Lanton
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.520, -91.800

The fire department reported of hail up to the size of nickels.

Thunderstorm Wind, Barry

When
June 4, 2:25 PM CST
Where
Barry County, Monett
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.920, -93.920

A few small to medium trees were blown down.

Thunderstorm Wind, Miller

When
June 4, 2:51 PM CST
Where
Miller County, 1.77 mi ESE of Iberia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.090, -92.290

A large tree was blown over onto a home in Iberia causing minor damage.

Thunderstorm Wind, Greene

When
June 4, 3:09 PM CST
Where
Greene County, 1.65 mi E of Elwood
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -93.400

The Springfield ASOS measured a 62 mph wind gust.

Flash Flood, Ozark

When
June 4, 3:20 PM CST
Where
Ozark County, 0.52 mi ENE of Bakersfield to 0.83 mi E of Bakersfield
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.523, -92.141

Several roads in Bakersfield were flooded due to quickly rising water along Bennetts Bayou.

Thunderstorm Wind, Dallas

When
June 4, 3:45 PM CST
Where
Dallas County, 0.59 mi WNW of Olive
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
37.453, -93.160

Two power poles were reported down on Highway 215 between Potters Road and Red Top Road.

Flash Flood, Pulaski

When
June 4, 3:50 PM CST
Where
Pulaski County, 0.69 mi S of Dixon to 0.28 mi SE of Dixon
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.990, -92.100

Nearly a foot of water was reported over several roads in Dixon. Rainfall was measured at 1.46 inches at the Dixon Fire Station at the time of the report.

Flash Flood, Howell

When
June 4, 4:30 PM CST
Where
Howell County, 2.82 mi SW of Pottersville to 2.87 mi SW of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.667, -92.061

The low water crossing at Route K near Route MM was closed due to flooding.

Flash Flood, Christian

When
June 4, 4:46 PM CST
Where
Christian County, 0.44 mi SSW of Linden to 0.47 mi SSW of Linden
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.044, -93.132

Flooding was reported over parts of the roadway on Highway JJ, just south of Highway 125.

Thunderstorm Wind, Taney

When
June 4, 4:56 PM CST
Where
Taney County, 0.43 mi NW of Mc Clurg to 0.4 mi NW of Mc Clurg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.785, -92.775

A few large trees were down across the road near the McClurg cutoff.

Flash Flood, Howell

When
June 4, 5:00 PM CST
Where
Howell County, 2.46 mi W of Leota to 2.47 mi W of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.524, -92.074

The low water crossing on Highway 142 was flooded and closed.

Flash Flood, Douglas

When
June 4, 5:49 PM CST
Where
Douglas County, 1.77 mi WNW of Ava Muni Meml Arpt to 1.87 mi NW of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.984, -92.707

Water was reported over the road on State Highway 14 on the west side of Ava.

Thunderstorm Wind, Howell

When
June 4, 5:50 PM CST
Where
Howell County, 1.11 mi E of Caulfield to 1.22 mi E of Caulfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.620, -92.100

Several tree limbs were reported down. A large tree was uprooted and one was snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835087, 835088, 835089, 835090, 835094, 835091, 835095, 835093, 835096, 835097, 835062, 835063, 835064, 835066, 835073, 835075, 835069, 835076, 835079, 835081, 835070, 835082, 835083, 835072.